Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Wilmington, NC

March 16, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 16, 2000, 3:43 PM EST for Bladen County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2000, 3:43 PM EST (20:43 UTC)
Expired
Mar 16, 2000, 4:15 PM EST
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 162048 COR
SVRILM
WUUS52 KILM 162044
SVRILM
NCC017-162115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FORECAST LOCATION
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EST THU MAR 16 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EST

* AT 343 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE LAKE...OR ABOUT 8 MILES EAST OF
  ELIZABETHTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HICKORY GROVE CROSSROADS AT 355 PM EST

REPORT SEVERE WEATHER TO THE NEAZREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EST THU MAR 16 2000

ACTIVE 1ST PERIOD WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT.
WILL HIT POPS HARD...90 PERCENT ALL CWFA. SPC HAS OUTLINED THE
EASTERN CAROLINAS IN SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS...
WHILE A PAIR OF TORNADO WATCH BOXES LIE TO OUR SOUTH. QUESTION WILL
BE IF ANY SEVERE WEATHER WILL AFFECT OUR WARNING AREA THIS EVENING.
DESPITE THE LACK OF SURFACE HEATING...STRONG FORCING WILL ENABLE
DEEP CONVECTION THROUGHOUT THE NIGHT.

CURRENT THUNDERSTORM ACTIVITY ACROSS THE FLORIDA PANHANDLE AND
SOUTHERN GEORGIA MOVING QUICKLY NE IN 35 TO 40 KT STEERING WINDS.
HEAVY RAIN...1 TO 2 INCHES...HAD ALREADY FALLEN ACROSS PORTIONS OF
THE INLAND COUNTIES. WITH PRECIPITABLE WATER VALUES CURRENTLY AROUND
1 INCH AND DEEP MOISTURE FLUX ASSOCIATED WITH THIS SYSTEM...EXCEPT
LOCALIZED AREAS TO RECEIVE 2 TO 3 INCHES

INSTABILITY PARAMETERS ALL POINT TO WEAK TO MODERATE THUNDERSTORMS.
CURRENT KLNX VAD WIND PROFILER INDICATING WEAK SPEED AND DIRECTIONAL
SHEAR. AS A RESULT HELICITY VALUES REMAIN LOW ACROSS THE AREA...BUT
ANY THUNDERSTORM MOVING RIGHT OF THE MEAN WIND COULD BECOME
ORGANIZED ENOUGH FOR SMALL HAIL.

PRECIPITATION WILL TAPER OFF LATE TONIGHT WITH A FEW LINGERING
MORNING SHOWERS...MAINLY ACROSS THE ILM AREA. WILL LEAN TOWARD
COOLER FAN NUMBERS AS NGM IS UNDER-DEVELOPING SURFACE LOW.

CWF...BOTH ETA AND NGM WIND FIELDS FLIRTING WITH GALE WARNING
CRITERIA THIS EVENING. THIS SHOULD BE BRIEF HOWEVER SO WILL KEEP
SMALL CRAFT ADVISORY IN WITH SUSTAINED WINDS JUST BELOW GALE. S WIND
25 TO 30 KT BECOMING SW. SEAS 5 TO 6 FT BUILDING TO 7 TO 9 FT. WIND
AND SEAS HIGHER NEAR NUMEROUS SHOWERS AND THUNDERSTORMS. FRI AND FRI
NIGHT...WILL KEEP SCA GOING AS SW WIND 15 TO 20 KT BECOMING N LATE
FRI PICK UP AGAIN FRI NIGHT 20 TO 25 KT BECOMING NE. SEAS ABOVE 6
FT.

PRELIM NUMBE%RS...
ILM EB 064/067 038/054 038 35930
FLO EB 058/068 037/056 041 35820
MYR EB 062/068 040/055 043 35820

.ILM...SCA SURF CITY NC TO SOUTH SANTEE RIVER SC.

JFP

In the hours before

Special weather statement, Mar 16, 1:00 PM EST, 2 hours 43 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-171100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
100 PM EST THU MAR 16 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH FRIDAY MORNING.

HAZARDOUS WEATHER...
THUNDERSTORMS WILL CONTINUE TO BECOME MORE NUMEROUS THIS AFTERNOON
AND AFTER DARK. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING WIND DAMAGE AND HAIL. DEADLY LIGHTNING AND VERY HEAVY RAIN
WILL ACCOMPANY THESE STORMS. THERE IS A SMALL RISK THAT AN ISOLATED
TORNADO COULD DEVELOP.

SKYWARN SPOTTERS...
THE NETWORK MAY BE ACTIVATED LATE THIS AFTERNOON OR THIS EVENING.

SYNOPSIS...
A TROUGH OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
MOVE INTO THE AREA LATE THIS AFTERNOON AND EVENING. A COLD FRONT
WILL MOVE THROUGH FRIDAY MORNING.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.